AN INTERESTING CASE OF POLYMORPHIC VENTRICULAR TACHYCARDIA

Sameen Iqbal, Yawer Saeed

Abstract


Introduction: Polymorphic ventricular tachycardia (PMVT) is described as a ventricular rhythm (>100 b/min) characterized by clearly defined QRS complexes with frequent and rapid changes in morphology, axis, or both. The clinical presentation of PMVT can range from a brief, asymptomatic, self-terminating episode to recurrent syncope or sudden cardiac death. Long QT interval is most often implicated. We report a case of a male patient presented to emergency room (ER) with syncope, generalized tonic-clonic seizures(GTCS) and PMVT.

Case report: Young male, presented to ER with syncope and GTCS. Patient was initially managed in ER on the lines of status epilepticus. Patient left the hospital against medical advice and then presented again in ER within 8 hours with out of hospital cardiac arrest and had PMVT leading to pulseless electrical activity. He was resuscitated and transferred to Intensive care unit (ICU). He had recurrent PMVT, was DC-cardioverted multiple times and settled with overdrive pacing. ECG showed QTc >500msec. Patient was taking Loperamide approximately 120 tablets/day for last few months. Patient had no further episode of tachyarrhythmia since starting on B-blocker and QTc interval improved gradually. The genetic workup for congenital long QT syndrome was negative. Patient is doing well and is under regular follow-up.

Conclusion: Drug induced Long QT is often an unrecognized but a common presentation in patients with ventricular arrhythmias. Arrhythmia recognition in ER/ among general practitioners, strict legislation and dispensing control in pharmacy of prescription only medications can save innumerable lives.

Keywords: PMVT, Loperamide, Drug induced Long QT, QTc interval, syncope.

Full Text: PDF

Refbacks

  • There are currently no refbacks.


Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.